Texas, 2003

Hail in Texas, August 22, 2003

August 22, 2003 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT FRI AUG 22 2003

.DAY ONE...
FORCING FROM SHEAR AXIS/INVERTED TROUGH...EXISTING INSTABILITY AND
SURFACE HEATING ENOUGH TO GENERATE A FEW THUNDERSTORMS THIS
AFTERNOON. RAINFALL AMOUNTS DISAPPOINTING HOWEVER...BUT DRY STREAK
OVER WITH 0.02 INCHES OF RAIN AT KLBB AS OF 315 PM. STORMS SHOULD
CONTINUE FOR A FEW HOURS BEFORE DWINDLING WITH LOSS OF HEATING
TOWARD SUNSET. TOMORROW LOOKS SIMILAR WITH A FEW STORMS POSSIBLE.
SHOULD AGAIN SEE SOME INSTABILITY...AND MODELS HINTING AT WEAK
FORCING ALOFT FROM WEAK UPPER TROUGH. DIFFICULT TO PINPOINT FAVORED
AREAS...SO BROADBRUSHED 30 PCT POPS. TEMPERATURES MAY STRUGGLE TO
REACH THE LOWER 90S...WITH EASTERLY UPSLOPE WINDS TOMORROW AFTERNOON.
FCSTID = 06/JAMES

.DAYS TWO THROUGH SEVEN...
RIDGE OVER CENTRAL U.S. WILL CONTINUE TO FLATTEN AND ERODE ON THE
SOUTH SIDE AS SERIES OF EASTERLY WAVES PASS FROM GULF COAST INTO TX.
FIRST WAVE SHOULD BE MOVING INTO SE NEW MEXICO WITH PERHAPS SOME
LINGERING STORMS IN THE WESTERN CWA SAT EVE. BROAD SHEAR AXIS
PERSISTS OVER SOUTHERN TX INTO SE NM ON SUN. ANOTHER EASTERLY WAVE
WILL AMPLIFY AND MOVE FROM EAST TX TOWARDS THE SOUTH PLAINS DURING
THE DAY MON.  THIS SHOULD BRING SOME MORE WIDELY SCATTERED TSTMS TO
THE CWA...WITH SOUTHERN COUNTIES BEING FAVORED.
BY TUE...FOCUS WILL SHIFT TO THE CENTRAL PLAINS AS H5 SHTWV TROUGH
MOVES ACROSS THE NORTHERN STATES AND A COLD FRONT DIVES SOUTH
TOWARDS THE PANHANDLES. CONFIDENCE GROWING THAT FRONT WILL ENCROACH
ON THE SOUTH PLAINS SOMETIME LATE TUES INTO WED. TIMING AND STRENGTH
STILL VERY UNCERTAIN BUT WITH VERY HIGH MEAN LAYER RH VALUES AND
FORCING FROM FRONT HAVE INTRODUCED POPS TUE EVE THROUGH WED MORN AND
LOWERED TEMPS BEHIND THE FRONT FOR STARTERS. THU AND FRI LOOK
TRANQUIL WITH RIDGE BUILDING BACK IN FROM WEST.
FCSTID = 33

FRIONA      63 92 62 92 / 30 30 10 10
TULIA       65 92 66 95 / 30 30 10 10
PLAINVIEW   66 91 66 95 / 40 30 20 10
LEVELLAND   65 92 66 93 / 40 30 20 10
LUBBOCK     65 91 70 93 / 40 30 20 10
BROWNFIELD  66 93 67 92 / 40 30 20 10
CHILDRESS   71 95 70 98 / 30 30 10 10
SPUR        71 94 70 96 / 40 30 20 10
ASPERMONT   73 94 71 95 / 40 30 20 10

.LBB...NONE.
Hazardous weather outlook, Aug 22, 5:00 AM CST, 11 hours 23 minutes before
TXZ021>044-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT FRI AUG 22 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lynn

When
August 22, 4:23 PM CST
Where
Lynn County, 5 mi NE of Wilson
Measured
1.5 in hail
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
33.367, -101.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368514.